Florida, 2016

Flooding and Hail in Florida, May 18, 2016

May 18, 2016 · NWS MFL · 4 events in 2 counties and zones

A surface low developed to the northeast of the region along an upper level shortwave that moved across the region early in the day. Strong showers and thunderstorms developed along an associated weak boundary, leading to gusty winds, small hail, and flooding across Miami-Dade and Palm Beach counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
$5,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A surface low developed to the northeast of the region along an upper level shortwave that moved across the region early in the day. Strong showers and thunderstorms developed along an associated weak boundary, leading to gusty winds, small hail, and flooding across Miami-Dade and Palm Beach counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 18, 12:47 PM EST, 18 minutes earlier.

Area forecast discussion, May 18, 12:47 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Miami FL
147 PM EDT WED MAY 18 2016

.AVIATION...

Scattered showers and thunderstorms continue to develop along
remnant outflow boundary from last night's convection and
seabreeze. Activity continues to slowly move north and northeast
towards TMB/MIA/OPF, and HRRR model suggests additional activity
will develop northward across east coast airports this afternoon.
Have kept mention of VCTS for all airports with tempo groups for
Mvfr conditions due to storms. South to southeast winds 5 to 10
knots are generally expected this afternoon with light and
variable winds tonight.

&&

.PREV DISCUSSION... /issued 950 AM EDT WED MAY 18 2016/

UPDATE...

Latest radar imagery shows majority of thunderstorms have moved
east of coastal waters into the Bahamas with just a few isolated
showers remaining over far southern zones and the Keys. Went ahead
and lowered pops for the rest of the morning. Forecast highs may
be a degree or two on the high side but will leave as is for now.

12Z MFL sounding showed a stable layer below 850 mb...but plenty
of potential instability above that level with steep 850-500mb
lapse rates, deep layer shear around 30 kts and a high pwat of
1.91 inches. Models differ on amount of convection this afternoon,
ranging from the GFS showing widespread activity to the NAM which
shows little or nothing. However, with satellite imagery showing
skies already clearing out in the wake of this morning's
thunderstorms, appears likely that at least scattered showers and
storms will redevelop this afternoon...mainly over the interior
to around Lake Okeechobee, with activity spreading eastward toward
the coast. 12Z sounding along with SSEO model also suggests a few
strong storms are possible later this afternoon with strong
downburst winds or possibly some small hail, and SPC has added
south Florida into a marginal risk for severe storms this
afternoon.

PREV DISCUSSION... /issued 736 AM EDT WED MAY 18 2016/

AVIATION...
Conditions are expected to improve at the terminals by 14z, with
rapid improvement possible at some terminals by 13z. VFR generally
expected most of the day, though morning convection at APF and
potential afternoon convection at all the terminals could
introduce bouts of MVFR or IFR conditions with variable gustiness.
After 03z, most terminals should see improvement back to VFR.

Forecast confidence is high through mid-morning and becomes
progressively lower as the period continues. Uncertainty for this
afternoon and evening increases due to a lack of high resolution
model consensus with convection later today.

02/RAG

PREV DISCUSSION... /issued 420 AM EDT WED MAY 18 2016/

UPDATE...
Went back and made some adjustments to the PoPs for today.
Continuing to compare the trend with the synoptic models and the
HRRR, and the HRRR seems to reflect the loss of the upper level
divergence that we have enjoyed for the event. Still have
instability over the area, but thunderstorm coverage is trending
down, so also went back and reflected this in the weather, with
just sct thunderstorms, but high PoPs for showers. SPC also,
mentions that the better dynamics will be moving away in the next
few hours.

PREV DISCUSSION... /issued 402 AM EDT WED MAY 18 2016/

DISCUSSION...
An active period of weather will continue for South Florida into
the weekend, and possibly into next week.

Models showing a short wave exiting the region this morning, as a
surface low develops to the northeast. This low will be on a weak
boundary that the showers and storms over the area have been
developing on. This boundary looks to become more east-west
oriented today, somewhere over South Florida, possibly in the
vicinity of I-75. If it does develop in this respect, it may cause
some training over areas of the southeast metro area. The HRRR
does show this , with the boundary slowly drifting south, but with
much lower intensity of convection than it has been this past
night. Currently have the high PoPs across most of South Florida
this afternoon, per most of the model output, but the HRRR would
render this as overkill for the area north of I-75. However, will
leave the higher PoPs for now. SPC has the area in a general
thunderstorm risk for now. But, with still plenty of instability
in the area, some of the storms could still be strong today, with
an isolated severe possible.

After today, it becomes a little trickier. models have begun to
diverge on the activity. The ECMWF and the SREF are still showing
a wet, active pattern through the weekend. The GFS is now backing
off, with some drier moving in over the next couple of days. The
GFS puts the PWATs on Friday back to around 1.5 inches, with much
less activity than last night. Blended models still have fairly
high PoPs, and given this is a change for the GFS, have again kept
the high PoPs for now through the weekend.

the models are in fairly good agreement with a strong upper level
low digging southward over the eastern US over the weekend. They
have this low spawning a strong sfc low that should be off the
Mid-Atlantic coast for the beginning of the week. They show some
drier air circulating around this low, and bringing a drier,
quieter pattern to South Florida for the beginning of next week.

MARINE...
Showers and thunderstorms will be possible through the weekend
across the South Florida coastal waters. The wind will be
generally out of the south, with some variability day to day. the
wind will be becoming lighter after today, which should reduce the
risk of rip currents for the all South Florida beaches through the
weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  73  90  75  89 /  30  60  40  20
Fort Lauderdale  75  91  78  89 /  40  50  40  20
Miami            75  90  78  91 /  40  60  30  20
Naples           75  90  74  90 /  30  30  10  30

&&

.MFL Watches/Warnings/Advisories...
FL...None.
AM...None.
GM...None.
&&

SHORT TERM...99/SS
LONG TERM....88/ALM
AVIATION...99/SS
Hazardous weather outlook, May 18, 9:42 AM EST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1042 AM EDT WED MAY 18 2016

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
190000-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL FROM 20 TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL FROM 20 TO 60 NM
EXCLUDING THE TERRITORIAL WATERS OF BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI-DADE-METRO MIAMI-DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI-
DADE-FAR SOUTH MIAMI-DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE FL OUT 20 NM-
WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL FROM 20 TO 60 NM-
1042 AM EDT WED MAY 18 2016

...NUMEROUS AFTERNOON AND EVENING THUNDERSTORMS INTERIOR AND
EAST...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED
ACROSS MOST OF SOUTH FLORIDA THIS AFTERNOON INTO THE EVENING
HOURS. THE GREATEST CONCENTRATION OF STORMS WILL BE FROM THE LAKE
OKEECHOBEE AREA TO THE EAST COAST METRO, THE ADJACENT ATLANTIC
WATERS AND BISCAYNE BAY. THE MAIN THREATS WILL BE FREQUENT CLOUD
TO GROUND LIGHTNING AND GUSTY WINDS.

WIND: THE STRONGEST STORMS THIS AFTERNOON AND EVENING ARE CAPABLE
OF PRODUCING WIND GUSTS ABOVE 40 MPH.

HAIL: THE STRONGEST STORMS THIS AFTERNOON AND EVENING ARE CAPABLE
OF PRODUCING HAIL UP TO DIME SIZE.

FLOODING: LOCALIZED FLOODING OF STREETS AND POORLY-DRAINED IS
POSSIBLE THIS AFTERNOON AND EVENING, ESPECIALLY IN AREAS THAT
RECEIVED HEAVY RAINFALL YESTERDAY AND EARLY THIS MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED TO LOCALLY NUMEROUS STORMS ARE STILL POSSIBLE ON
THURSDAY BUT WITH A LESSENING CHANCE COMPARED TO THE PAST TWO
DAYS. DRIER CONDITIONS ARE EXPECTED ON FRIDAY BUT STILL A CHANCE
OF STORMS ACROSS INTERIOR PORTIONS OF SOUTH FLORIDA. RAIN CHANCES
INCREASE AGAIN THIS WEEKEND, FOLLOWED BY A DRIER PATTERN EARLY
NEXT WEEK.

MAIN CONCERNS WITH STORMS FOR THE REMAINDER OF THE WEEK AND INTO
THE WEEKEND WILL BE LIGHTNING, LOCALLY FLOODING RAINFALL AND
GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND
FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

MOLLEDA

In the hours before

Special weather statement, May 18, 12:41 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
141 PM EDT WED MAY 18 2016

FLZ073-074-173-174-181830-
FAR SOUTH MIAMI-DADE COUNTY FL-COASTAL MIAMI DADE COUNTY FL-
METROPOLITAN MIAMI DADE FL-INLAND MIAMI-DADE COUNTY FL-
141 PM EDT WED MAY 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE LIGHTNING
AND GUSTY WINDS TO 45 MPH FOR SOUTH CENTRAL MIAMI-DADE COUNTY UNTIL
230 PM EDT...

* AT 139 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  OVER FLORIDA CITY AND HOMESTEAD...MOVING NORTHEAST AT 5 MPH.

* THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE
  LIGHTNING...GUSTY WINDS TO 45 MPH...HEAVY RAINFALL...AND POSSIBLY
  SMALL HAIL. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
  FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. SEEK SHELTER
  IN A SAFE BUILDING UNTIL THE STORM PASSES.

* LOCATIONS IMPACTED INCLUDE...
  HOMESTEAD...HOMESTEAD MIAMI SPEEDWAY...THE REDLAND...HOMESTEAD GENERAL
  AIRPORT...BLACK POINT...FLORIDA CITY...GOULDS...HOMESTEAD BASE...LEISURE
  CITY...PRINCETON...HOMESTEAD BAYFRONT PARK...NARANJA...RICHMOND WEST...
  CUTLER BAY...SOUTH MIAMI HEIGHTS AND INLIKITA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2532 8036 2542 8064 2564 8052 2555 8025
TIME...MOT...LOC 1739Z 222DEG 5KT 2545 8046

SHAMBURGER
Local storm report, May 18, 12:57 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
157 PM EDT WED MAY 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND GST     3 NW HOMESTEAD PARK     25.47N  80.37W
05/18/2016  M49 MPH          MIAMI-DADE         FL   ASOS

            A 49 MPH WIND GUST WAS RECORDED AT HOMESTEAD AIR
            RESERVE BASE ASOS SITE AT 150PM EDT

&&

EVENT NUMBER MFL1600293

KELLY

The radar

The Miami radar (KAMX), 15 km away, was scanning. The volume nearest the first event began at 18:02 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Miami-Dade

When
May 18, 1:05 PM EST
Where
Miami-Dade County, 0.62 mi W of Leisure City
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
25.480, -80.440

An off-duty NWS employee reported dime size hail near exit 2 of the Florida Turnpike.

Flood, Miami-Dade

When
May 18, 2:10 PM EST to 4:00 PM EST
Where
Miami-Dade County, 0.63 mi N of Homestead to 0.75 mi N of Homestead
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
25.479, -80.469

Homestead Police Department reported one street closure due to flooding. The nearest intersection was unavailable. Several nearby rain gauges in reported 24 hour rainfall totals between 5 and 8 inches rainfall.

Flood, Miami-Dade

When
May 18, 2:30 PM EST to 4:00 PM EST
Where
Miami-Dade County, 1.25 mi SSW of Leisure City
Cause
Heavy Rain
Property damage
$5,000
Reported by
NWS Employee
Coordinates
25.463, -80.436

AN off-duty NWS employee reported street flooding, including water halfway up driveways, in the Keys Gate development area. The nearest intersection was SW 152nd Avenue and SW 328th street. 5 to 7 inches of rain were measured at nearby sites between Noon and 430 PM.

Thunderstorm Wind, Palm Beach

When
May 18, 4:14 PM EST
Where
Palm Beach County, 2.5 mi SW of Boca Raton
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
26.323, -80.107

Broward County Sheriff Office reported damage to several homes near the intersection of NW 2nd Way and NW 4th Street. Damage included window, storm shutter and, fence damage. An awning was also ripped off a home and thrown into a neighbors front door. A few small trees were also knocked down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628942, 628955, 628959, 631305.